Please use this identifier to cite or link to this item: http://hdl.handle.net/11434/1293
Title: Severe symptomatic hyponatremia associated with the use of polyethylene glycol-based bowel preparation.
Epworth Authors: Fraser, Ian
Samad, Navira
Keywords: Colonoscopy
Bowel Cleansing
Polyethylene Glycol
PEG
Bowel Cleansing Agents
Severe Symptomatic Hyponatremia
Chronic Kidney Disease
Heart Failure
Electrolyte Problems
Neurological Sequelae
Osmotic Demyelination Syndrome
Fluid Problems
Critical Care Clinical Institute, Epworth HealthCare, Victoria, Australia
Issue Date: Feb-2017
Publisher: Bioscientifica
Citation: Endocrinol Diabetes Metab Case Rep. 2017 Feb 23;2017. pii: 16-0119
Abstract: SUMMARY: Colonoscopy is a useful tool in modern medicine and is increasingly employed for both diagnostic and treatment reasons. However, its effectiveness is highly reliant on the quality of bowel cleansing. Among different bowel-cleansing agents available, PEG (polyethylene glycol) is considered to be the safest cleansing agent, especially in relation to fluid and electrolyte problems. We present here a case of severe symptomatic hyponatremia that developed after the use of PEG for an elective colonoscopy. This case highlights that despite the use of PEG-based preparations, life-threatening fluid and electrolyte disturbances can still occur in patients with risk factors, such as old age, use of thiazide diuretics and SSRIs, chronic kidney disease, heart failure and a history of electrolyte problems. These patients should be closely monitored when undertaking bowel cleansing and should receive prompt care in the event of complications, to avoid permanent neurological sequelae and death. Rapid correction of sodium levels in patients requiring treatment of hyponatremia should be avoided to prevent complications such as osmotic demyelination syndrome. LEARNING POINTS: PEG is considered to be the safest bowel-cleansing agents among different options available, but it can still cause significant side effects in susceptible individuals.Those at risk of developing adverse events include elderly individuals, patients with chronic kidney disease, heart failure or previous history of electrolyte problems and those taking thiazide diuretics and SSRIs.All such patients should be closely monitored i.e. have their metabolic profile checked prior to the commencement of bowel cleansing and a low threshold should be kept for the initiation of investigations and treatment in case of development of symptoms.Medications with a potential of causing fluid and electrolytes such as thiazide diuretics and SSRIs should be withheld while patient is undertaking bowel preparation.Hyponatremia in a hospitalized patient can be multifactorial, and the treatment principles are based on duration of onset, presence of symptoms and patients volume status.Overzealous correction of sodium levels during treatment of hyponatremia can result in serious complications such as osmotic demyelination syndrome.
URI: http://hdl.handle.net/11434/1293
DOI: 10.1530/EDM-16-0119
URL: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5404463/
PubMed URL: https://www.ncbi.nlm.nih.gov/pubmed/28458891
ISSN: 2052-0573
Journal Title: Endocrinology, Diabetes & Metabolism Case Reports
Type: Journal Article
Type of Clinical Study or Trial: Case Reports
Appears in Collections:Internal Medicine

Files in This Item:
File Description SizeFormat 
Samad & Fraser 2017.pdf3.55 MBAdobe PDFView/Open


Items in EKB are protected by copyright, with all rights reserved, unless otherwise indicated.